Editorial Note: Returning to the theme of the RxISK Prize…
Reading the weekend newspaper, some months back, my eye was caught by a flame red haired women in a turquoise dress who said her occupation involved testing sex toys. The article was impossible to ignore and there was nothing for it but to contact Venus O’Hara afterwards.
Sixteen years before I had had a patient who if she had known about Venus’s website would almost certainly have consulted it and tested out the products. I can still remember her in my clinic. She had flame red hair and was wearing a green cardigan. She made it uncomfortably clear to me that she had tried everything to try to extract some response from her genitals. She could rub them with a hard bristled brush and feel nothing.
SSRI antidepressants cause a genital numbing. Close to everyone who takes them, female or male, young or old, will have some element of either genital numbing or irritability within an hour of their first pill. This is something we’ve all learned to live with.
Doctors tell us this is part and parcel of the effects of the treatment but not to worry that it will go away once we stop. If it is very important to us and we need to be more functional for a weekend we can take a break in the treatment. My lady said this is what she had been told but she was now off treatment for nearly 6 months and the problem was just as bad as it had been when she began.
Was it the bromide she asked? I must have looked very puzzled. But her question made perfect sense. She had been taking citalopram hydrobromide and in her efforts to find an answer to the problem had researched every bit of what these drugs do and came across the fact that bromides were once used to curb sexual drives.
A few weeks later as chance would have it a journalist asking me about SSRIs in general asked me if I had heard anything about them causing enduring effects. I hadn’t. But thinking about my woman, I asked the journalist what she knew about enduring effects and she said it was just something that she had heard about and wondered. I knew she was on an SSRI and was left with the impression that she too might have enduring effects.
That same year, 2001, Sandra Leiblum reported on 4 cases of persistent sexual arousal syndrome. Leiblum was a psychotherapist. Her paper reported on 4 ladies – two their 30s, one in her 60s, and one in her 80s who had developed a genital irritability that could sometimes be relieved by masturbation or repeated intercourse but only with difficulty.
In almost every woman’s background you can find a set of factors that might explain a problem like this but Leiblum wasn’t convinced that this was where the problem lay, even though her patients had all been screened medically and given a clean bill of health. Their problem seemed out of all proportion to what might be expected from a psychological difficulty.
A few years later others began to pick up on her descriptions and around 2005 what later was called Persistent Genital Arousal Disorder (PGAD) by some and Restless Genital Syndrome by others was established, a condition we now know is in many cases linked to SSRIs.
Around the same time a number of people were putting PSSD – Post SSRI Sexual Dysfunction – on the map. This was what my lady in 2001 had. It is now clear that some of those who wrote the first reports around 2006 of this condition knew of people with enduring sexual dysfunction that had begun in the early to mid-1990s. Some people had already spent 10 years with enough numbing to be able to rub chilli paste into their genitals and not feel it.
PGAD and PSSD wipe-out normal functioning. Those affected have been driven to take extraordinary risks. Women with PGAD have tried or been persuaded by their doctors to take opioids and Lupron, gabapentin or SSRIs in an effort to handle the problem. Some have had a clitoridectomy or had the nerve to the genital area destroyed. Some have had Electroconvulsive Therapy to see if it would help. Others have committed suicide.
The PSSD online forums have included health professionals who have worked through every possible manipulation of the serotonergic and dopaminergic systems with pills to see if they can reverse the SSRI effect. They have tried treatments like Viagra and other aphrodisiacs. Not unlike the AIDS community in the 1980s, they have turned to more dangerous drugs available through the internet and even chemicals used as insecticides. And they have committed suicide.
In the case of PGAD while it was initially thought that these women had issues it is now increasingly clear that the condition stems from injury to nerves in the genital area or the endocrine changes linked to the menopause or a range of drugs such as the SSRIs.
The problems the drugs can cause are awful. The response of the medical system has been nearly as bad. Doctors have simply not believed patients. In particular when faced with patients claiming that the problem only started or got dramatically worse after they went off treatment some doctors have laughed at them.
But in fact we have known that in principle that some of adverse effects of drugs may only start after you stop treatment and that they can continue for years afterwards. There is a little know condition caused by antipsychotics called tardive dyskinesia which does exactly this. It was first described by 1960 and we still don’t have an answer.
In the case of PSSD an almost identical syndrome post finasteride syndrome (PFS) and Post retinoid sexual dysfunction (PRSD) occur following treatment with Propecia (finasteride) by young men who are trying to avoid going bald and by both men and women taking a retinoid such as Accutane for acne. It is difficult to think that there can be good news in the midst of so much distress but we are closing in on a likely cause and possible remedy for these problems and it may be that finding a cure for just these kind of problems will open up a whole new generation of drug development.
So it was an obvious to write to Venus and ask if anyone like my patient had been in touch with her. They probably wouldn’t have used terms like PSSD or PGAD. Maybe they were contacting her but she was not aware of what it was that was driving the contact. She could, it seemed to me, do a great deal to help raise awareness of the problems if she were to put something on her site.
Venus never responded. Maybe she’s too busy.
I wrote to Cosmopolitan – if it was a choice of an article in Cosmo or the Lancet, Cosmo would be win hands down – offering to write a compelling piece about sex toys and PSSD. The section above was just to give them a taster or where an article could go.
I’m still waiting.
We need any of you out there who have contact with anyone who can help raise the profile of these issues to get in touch with ideas about what might be done.
Seems like Cosmopolitan and Venus are about as interested in PSSD, or PGAD as they would be in Ven(us)ereal Disorders.